Methotrexate - tablets vs injections

pingergenguin96
pingergenguin96 Member Posts: 5
Hi guys,

I am new here and I was just wondering what your preferences are regarding taking Methotrexate orally vs subcutaneously.

I was diagnosed with inflammatory arthritis back in 2014, and was started on Hydroxychloroquine/Plaquenil... and then we added 10mg Methotrexate in March this year. I am having quite a lot of GI side effects including nausea and loss of appetite with the MTX tablets despite taking a split dose (5mg on the morning, and 5mg on the night). These side effects easily last 2-3 days and I just feel generally cruddy for the majority of the week. Do you think it would be worth asking the Rheumatologist if I can switch to the injectable form even though I am on such a low dose? Or is it just one of those things that I should put up with?

Thanks in advance
Pinger

Comments

  • stickywicket
    stickywicket Member Posts: 26,278
    edited 30. Nov -1, 00:00
    Hi there, Pinger. I'm not a member of the Helpline team just an ordinary forum member but I have R.A. and have been on tablet methotrexate for many years.

    I guess your side effects could still die down if you've only been on meth for 3 months. How often are you taking folic acid? Usually, when people have side-effects from meth, they are first asked to increase the folic acid – sometimes up to every day except their meth day – and then to split their dose which you've already done.

    I guess tablets are easier because they don't have to be delivered, don't require a sharps bin or being kept at a certain temperature. However, if you feel you've given them a fair crack of the whip and explored all avenues, why not give your
    rheumatology helpline a call?

    I should emphasise that you shouldn't up your folic acid without your rheumatology team advising it.

    I hope things will ease up, one way or another.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • pingergenguin96
    pingergenguin96 Member Posts: 5
    edited 30. Nov -1, 00:00
    Hey Stickywicket!!

    Thank you for your reply. I have been told not to increase my folic acid so far, but maybe they will want to try that before injections... it would make sense since it's easier and cheaper!

    I go for bloods next week so I was hoping to get some advice then!

    Pinger
  • stickywicket
    stickywicket Member Posts: 26,278
    edited 30. Nov -1, 00:00
    Good :D I hope they can help then but, if not, do chase it up. We get enough rubbish that can't be dealt with. No point in accepting any that can :D
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • helpline_team
    helpline_team Posts: 2,286
    edited 30. Nov -1, 00:00
    Hi Pinger,
    I’m sorry to hear that you’re experiencing side effects from Methotrexate.
    I see that Stickywicket has already given a very helpful response. There isn’t anything more I can add in terms of information, only to let you know that the Arthritis Care Helplines are here to give support and a listening ear as well as information. If it would ever help to talk about what you’re going through, I hope you will call us on 0808 800 4050.
    All god wishes,
    Rachael, Helplines Worker
  • markskorupa
    markskorupa Member Posts: 4
    edited 30. Nov -1, 00:00
    Hi Pinger
    I switched from the tablets to the injections and the side effects definitely subsided. I was on 20mg a week and the nausea was awful. Unfortunately though I developed some sort of phobia/fear to injecting myself! It got to the point where the day before injection day I'd start feeling really sick so in the end I switched back to the tablets. My consultant reduced my dosage down to 5mg a week and I've found that so much better. No more sickness thankfully!!!!!
    The injections just didn't work for me but I know the general consensus is that they are much better for avoiding the side effects.
    Good luck


    Sent from my iPhone using Tapatalk